Alert archive / Texas / Wind Chill Advisories in 2012

Wind Chill Advisory 1, NWS Lubbock, TX

December 25, 20125 counties in Texas

NWS Lubbock, TX issued this wind chill advisory at Dec 25, 2012, 3:16 PM CST for 5 counties in Texas. It took effect at Dec 25, 2012, 6:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2012, 3:16 PM CST (21:16 UTC)
In effect from
Dec 25, 2012, 6:00 PM CST
Expired
Dec 26, 2012, 12:00 AM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WWUS44 KLUB 252116
WSWLUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CST TUE DEC 25 2012

TXZ021>023-027-028-260600-
/O.NEW.KLUB.WC.Y.0001.121226T0000Z-121226T0600Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON
316 PM CST TUE DEC 25 2012

...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* WIND CHILL VALUES...AS COLD AS 5 BELOW TO 10 BELOW ZERO.

* OTHER IMPACTS...FROST BITE CAN OCCUR WITH AS LITTLE AS 30
  MINUTES OF EXPOSURE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 12:21 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 25, 12:21 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1221 PM CST TUE DEC 25 2012

.UPDATE...
THE CENTER OF THE UPPER LEVEL LOW PRESSURE SYSTEM HAS CONTINUED TO
THE EAST AND ALREADY REFORMING NOT FAR FROM THE METROPLEX. IN ITS
WAKE WE ARE SEEING STRONG NORTH WINDS MAINLY NEAR OR JUST SHY OF
THE LOW END FOR WIND ADVISORY...31 MPH. AIR TEMPERATURES HAVE
MAINTAINED IN THE TEENS ON THE CAPROCK AND MID 20S OVER THE
ROLLING PLAINS. WIND CHILLS HAVE HUNG AROUND -5 OR LOWER OVER THE
NORTHWEST CORNER. WILL STUDY A BIT MORE BUT WE ARE CONSIDERING A
WIND CHILL ADVISORY FOR SOME PART OF OUR NORTHWEST THROUGH THE
NIGHT. THE AIRMASS IS DRYING AT LOWER LEVELS WITH DEWPOINTS
FALLING INTO THE UPPER SINGLE DIGITS AND THIS IS HELPING ERODE THE
REMAINING SHALLOW INSTABILITY SNOW BANDS...WHILE SUBSIDENCE HAS
BEEN INCREASING ALOFT. THE MORE SIGNIFICANT BANDED PRECIPITATION
OVER THE EASTERN HALF OF THE AREA HAS NOT FARED WELL IN THIS
ENVIRONMENT...BUT IS CONTINUING TO DROP AT LEAST LIGHT SNOWFALL
FOR THIS AREA. ANYWAY...LOTS GOING ON AND DIFFICULT TO GAGE THE
MOST SIGNIFICANT ISSUES GIVEN THE HIGH IMPACT DAY. BUT LOOK FOR
SOME ADJUSTMENTS TO THE ADVISORIES WITHIN THE HOUR. RMCQUEEN

&&

.AVIATION...
STRONG NORTH WINDS WILL REMAIN THROUGH THE DAY WITH DIMINISHING
SNOW SHOWERS AS THE STORM SYSTEM CONTINUES OFF TO THE EAST. MVFR
CLOUD LAYERS SHOULD ALSO THIN OUT. QUITE COLD AIRMASS IN WAKE OF
SYSTEM. ALTHOUGH THE MAIN ACCUMULATING SNOW BANDS APPEARED TO HAVE
MISSED BOTH THE KLBB AND KCDS SITES...SOME OTHER LOCAL AIRFIELDS
MOST LIKELY WILL HAVE AN ICE AND SNOW LAYER ON RUNWAYS THROUGH THE
NIGHT. ALSO...LATE TONIGHT THERE IS A SLIM RISK FOR PATCHY GROUND
FOG FORMING NEAR KLBB ALTHOUGH WIND SPEEDS ARE EXPECTED TO REMAIN
HIGH ENOUGH TO AVOID A SIGNIFICANT CHANCE FOR FOG. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 851 AM CST TUE DEC 25 2012/

UPDATE...
A BAND OF SNOWFALL FROM EARTH TO SOUTHWEST LUBBOCK AND NORTHERN
LYNN COUNTIES WILL SLOWLY EDGE EASTWARD OVER THE NEXT 2 HOURS. WE
ALREADY ARE SEEING WARMING SATELLITE CLOUD TOPS AND DECREASING
TREND OF RADAR REFLECTIVITY ALOFT. BUT SNOWFALL RATES WITHIN THE
BAND STILL APPEAR CAPABLE OF PERHAPS ANOTHER QUARTER TO HALF INCH
OF SNOWFALL. WE HAVE EXTENDED THE WINTER WEATHER ADVISORY TO
INCLUDE HOCKLEY...LUBBOCK...AND NORTHERN LYNN COUNTIES. THE UPPER
LEVEL LOW PRESSURE SYSTEM SHOULD MIGRATE FAR ENOUGH EAST FOR
DIMINISHING SNOWFALL NEARLY AREA-WIDE BY 18Z...BUT WE MAY SEE SOME
DEVELOPMENT YET DURING THE EARLY AFTERNOON OVER PARTS OF THE
ROLLING PLAINS AND WILL BE ASSESSING THE ENTIRE WINTER WEATHER
ADVISORY SITUATION AGAIN BY MIDDAY. RMCQUEEN

PREV DISCUSSION... /ISSUED 515 AM CST TUE DEC 25 2012/

AVIATION...
SNOW ONGOING JUST WEST OF KLBB WILL AFFECT THAT TERMINAL BTWN 12Z
AND 15Z. KCDS TO EXPERIENCE THE SNOW LATER THIS MORNING AS THE
RESPONSIBLE UPPER LOW MOVES QUICKLY EWD ACROSS THE SOUTH PLAINS
AREA. PERIODS OF MVFR CIGS TO MOVE IN THEN LINGER INTO THE AFTN.
SOME CLEARING THIS EVENING MAY SET UP CONDITIONS FOR A RETURN OF
MVFR CIGS OR LOWER LATE TONIGHT.

PREV DISCUSSION... /ISSUED 337 AM CST TUE DEC 25 2012/

SHORT TERM...
THE AWAITED UPPER LOW WAS MOVING SEWD ACROSS NRN NEW MEXICO EARLY
THIS MORNING. LIFT AHEAD OF THIS DEEPENING SYSTEM HAD BEGUN TO
PRODUCE SOME SNOW ACROSS THE NWRN ZONES...ALTHOUGH THE NEED FOR
TOP-DOWN MOISTENING DELAYING THE START JUST A BIT WITH FRIONA LAW
ENFORCEMENT INDICATING LIGHT SNOW THERE AT 0330Z. 00Z AND 06Z MODELS
RUNS FOCUSING ON THE NWRN ZONES FOR A QUICK /2 TO 3 HOURS/ BURST OF
SNOW THIS EARLY THIS MORNING...NEAR 12Z BY THE TIME IT SHIFTS OVER
TOWARD I-27. GIVEN THE SHORT DURATION OF HEAVY SNOWFALL...CONTINUE
TO THINK THAT 4 INCHES WILL BE THE UPPER LIMIT ACROSS THE NWRN
QUARTER OF THE FCST AREA...ALTHOUGH CANNOT DISCOUNT POTENTIAL FOR
LOCALIZED AMOUNTS HIGHER THAN THAT. THE EXPECTED TRACK OF THE LOW
CONTINUES TO SUGGEST AREAS SOUTH OF A MORTON TO POST LINE WILL BE
HARD-PRESSED TO SEE ANY SNOWFALL. MEANWHILE...NOT EXPECTING TO SEE
THE HIGHER AMOUNTS IN THE NW TRANSLATE EWD. PROGS HAVE THE LOW
FILLING SLIGHTLY AS IT MOVES OVER THE ERN HALF OF THE FCST BEFORE
UNDERGOING A RESTRENGTHENING OVER NORTH TEXAS. THIS MINOR WEAKENING
SHOULD BE ENOUGH TO SEE SNOW RATES DECREASE AS THE PRECIP SHIFTS
EWD. AS A RESULT WILL CUT BACK ON THE FCST SNOW AMOUNTS FOR AREAS
EAST OF I-27. STRONG ISENTROPIC DOWNGLIDE WILL SPREAD OVER THE AREA
LATE MORNING WITH A PRETTY RAPID CUTOFF OF SNOWFALL LIKELY...WITH A
CHANCE SOME SNOW WILL LINGER ACROSS THE ROLLING PLAINS INTO THE AFTN.

GIVEN THE ABOVE REASONING...WILL KEEP THE ADVISORY AS IS. HAVE SOME
CONCERN THAT AMOUNTS MAY APPROACH ADVISORY CRITERIA ONE ROW OF
COUNTIES FURTHER SOUTH ALONG AND WEST OF I-27 INCLUDING THE CITY OF
LUBBOCK AS THE RAP...THE 06Z WRF-NAM...AND THE 00Z TTU-WRF EACH SHOW
A VERY NARROW BAND OF HEAVY SNOW MOVING EWD TO THE SOUTH OF THE MAIN
AREA OF LIFT AND SNOWFALL. WILL WATCH THIS POTENTIAL CLOSELY THE
NEXT SEVERAL HOURS...AND CONSIDERED EXTENDING THE ADVISORY SWD BUT
WITH UNCERTAINTY HAVE HELD OFF FOR NOW. ALSO CONSIDERED SHORTENING
THE ADVISORY WITH A NEW EXPIRATION SOMEWHERE BETWEEN NOON AND 3 PM
GIVEN EXPECTED QUICK SHUTOFF OF PRECIP. HOWEVER...WITH GUSTY NORTH
WINDS POSSIBLY CAUSING SOME BLOWING SNOW AND SMALL POSSIBILITY THAT
SYSTEM WILL BE MUCH SLOWER TO EJECT EWD WILL LET NEXT SHIFT FINE
TUNE THAT ASPECT OF THE ADVISORY.

FINALLY...SMALL DIURNAL TEMP RANGE EXPECTED TODAY WITH STRONG COLD
ADVECTION AND CLOUD COVER. MAY SEE A DIP IN TEMPS AFTER SUNRISE AS
THE INITIAL SURGE OF COLD AIR WORKS THROUGH THE AREA FOLLOWED BY A
MINOR RISE THIS AFTN. WILL CONTINUE THE TREND FOR OVERNIGHT LOWS OF
FORECASTING JUST BELOW MOS...PARTICULARLY NW WITH EXPECTED SNOW
COVER. AMOUNT OF CLEARING UNCERTAIN WITH SOME INDICATION CLOUDS
COULD CLEAR EARLY THIS EVENING WHICH COULD SET UP A SCENARIO FOR LOW
CLOUDS TO REDEVELOP LATER TONIGHT.

LONG TERM...
AS THE WINTER STORM SHIFTS SOUTH OF THE SOUTHERN PLAINS LATER THIS
EVENING/TONIGHT...UA RIDING WILL QUICKLY TRANSLATE EAST ACROSS THE
AREA TOMORROW. SFC LEE TROUGHING WILL BECOME ESTABLISHED BY THE
AFTERNOON...THUS VEERING WINDS TO THE SOUTH...WITH PERHAPS SLIGHTLY
BREEZY WINDS /AOA 15 MPH/ OCCURRING NEAR THE TEXAS/NEW
MEXICO...WHICH IS CLOSET TO THE SFC LOW. REGARDLESS...DAYTIME TEMPS
WILL BE APPROXIMATELY 15 DEGREES BELOW NORM...GIVEN A STUBBORN
NEARBY 1020+ SFC RIDGE THAT WILL MAINTAIN SLIGHTLY BELOW FREEZING
850 MB TEMPS ACROSS THE FA.

THEREAFTER...THE PATTERN APPEARS TO BE QUITE PROGRESSIVE...DEFINED
BY SEVERAL PASSING DISTURBANCES AND A COUPLE OF FRONTAL PASSAGES. THE
FIRST DISTURBANCE WILL EJECT NE FROM NEAR THE FOUR-CORNERS REGION TO
ACROSS THE CENTRAL PLAINS ON THURSDAY /EVOLVING THE FLOW ALOFT TO
SOUTHWESTERLY/. ANY PRECIP CHANCES WILL REMAIN WELL NORTH OF
REGION....HENCE CLOSEST TO THE LARGE SCALE ASCENT. HOWEVER...BREEZY
WSW SFC WINDS WILL BE THE MAIN STORY AS ABL MIXING UP TO 700 MB FOR
LOCALES ON THE CAPROCK...WILL TAP INTO 30-35 KTS. THIS WOULD SUGGEST
SFC WINDS OF 20-25 MPH. PROGGED RHS ABOVE 15 PERCENT WILL KEEP FIRE
WEATHER CONCERNS AT BAY. FURTHERMORE...THESE DOWNSLOPING WINDS WILL
WARM TEMPS UP A BIT /40S AND 50S/ ALBEIT STILL BELOW NORM. THE
DISTURBANCE/S ASSOCIATED FROPA WILL MOVE ACROSS THE CWA LATE
THURSDAY NIGHT/EARLY FRIDAY MORNING...WITH 850 MB TEMPS ONCE AGAIN
DROPPING BELOW FREEZING. TEMPS ON FRIDAY WILL THEREFORE DROP BACK
BELOW NORM /UPPER 30S NORTH TO 40S ELSEWHERE/. THE NEXT UA IMPULSE
IS EXPECTED FRIDAY...AND IS PROGGED TO TREK A BIT FARTHER SOUTH THAN
THE PREVIOUS DISTURBANCE TO ACROSS THE PANHANDLES AND SOUTHERN
PLAINS. A BIT OF LARGE SCALE ASCENT IS OBSERVED ACROSS THE NORTHERN
ZONES AND WITH COLD AIR ALREADY IN PLACE...AND PROGGED SOUNDINGS
EXHIBITING A COOLING AND MOISTENING TREND /MOISTENING NOTED WITHIN
THAT ALL IMPORTANT DENDRITIC ZONE/....A SLIGHT CHANCE OF WINTRY
PRECIP IS THUS BEING OBSERVED ACROSS THE AFOREMENTIONED
AREAS. HAVE BUMPED POPS UP TO 13 PERCENT ACROSS THE SAID AREA
ATTM...AND WILL NEED TO SEE IF THIS TREND CONTINUES IN LATER MODEL
RUNS.

A BIT OF UNCERTAINTY LIES THEREAFTER. THE GFS SHOWS THE RETURN OF UA
RIDGING AND SRLY FLOW SUNDAY...WITH A RELATIVELY WEAK FROPA SAGGING
SOUTH ON MONDAY...COURTESY OF BROAD UA DISTURBANCE ACROSS THE HIGH
PLAINS. TEMPS WILL THEREFORE REMAIN A BIT BELOW NORM ON SUNDAY AND
MONDAY /40S AND 50S/ GIVEN A LINGERING 1020+ MB SFC RIDGE AND THE
PRESENCE OF A FROPA RESPECTIVELY. CONCURRENTLY...A QUASI-STATIONARY
CLOSED UA LOW ACROSS THE EASTERN PACIFIC WILL ENCOURAGE SWRLY
FLOW...SLOW AND STEADY DEWPOINT INCREASES AND THUS...INCREASING
PRECIP CHANCE EARLY NEXT WEEK. THE ECMWF EXHIBITS SOME MINOR
DIFFERENCES SUCH AS SHOWING ANOTHER DISTURBANCE MOVING ACROSS THE
WESTERN PANHANDLES/WESTERN SOUTH PLAINS ON MONDAY...THE WEAK FRONT
MOVING INTO THE REGION A BIT LATER /MONDAY NIGHT/TUESDAY
MORNING/...AND THE CLOSED UA LOW BEING RATHER PROGRESSIVE AS IT
MOVES ACROSS THE AREA LATE IN THE WEEK. WILL THEREFORE LEAN TOWARDS
SHOWING COOL TEMPS LATE THIS WEEKEND/EARLY NEXT AND MAINTAINING
SILENT POPS AS BETTER CONSENSUS IS HIGHLY DESIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA         7  38  17  49  16 /   0   0   0   0  10
TULIA          8  35  16  44  18 /   0   0   0   0  10
PLAINVIEW      8  36  18  49  20 /   0   0   0   0  10
LEVELLAND     13  38  19  51  21 /   0   0   0   0  10
LUBBOCK       10  38  19  51  22 /   0   0   0   0  10
DENVER CITY   15  39  21  52  27 /   0   0   0   0  10
BROWNFIELD    13  39  21  52  25 /   0   0   0   0  10
CHILDRESS     10  30  15  48  21 /   0   0   0   0  10
SPUR          12  36  18  51  20 /   0   0   0   0  10
ASPERMONT     13  35  18  54  25 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>032-034-035-041.

&&

05/99/05
Hazardous weather outlook, Dec 25, 2:12 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
212 PM CST TUE DEC 25 2012

TXZ021>044-262015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
212 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

GUSTY NORTH WINDS AND COLD TEMPERATURES WILL COMBINE TO CREATE
DANGEROUS WIND CHILL VALUES OF 5 TO 10 DEGREES BELOW ZERO THIS
EVENING ACROSS THE SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...THE NATIONAL
WEATHER SERVICE IN LUBBOCK WOULD GREATLY APPRECIATE ANY SNOWFALL
REPORTS.

Nearby

Wind Chill Advisories in Texas, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.